Journal of Symbolic Logic

Inequivalent representations of geometric relation algebras

Steven Givant

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

It is shown that the automorphism group of a relation algebra $\mla P$ constructed from a projective geometry $P$ is isomorphic to the collineation group of $P$. Also, the base automorphism group of a representation of $\mla P$ over an affine geometry $D$ is isomorphic to the quotient of the collineation group of $D$ by the dilatation subgroup. Consequently, the total number of inequivalent representations of $\mla P$, for finite geometries $P$, is the sum of the numbers \[ \frac{|\aut P|}{|\aut {D}|\mathbin{/}|\dil{D}|}, \] where $D$ ranges over a list of the non-isomorphic affine geometries having $P$ as their geometry at infinity. This formula is used to compute the number of inequivalent representations of relation algebras constructed over projective lines of order at most 10. For instance, the relation algebra constructed over the projective line of order 9 has 56,700 mutually inequivalent representations.

Article information

Source
J. Symbolic Logic, Volume 68, Issue 1 (2003), 267-310.

Dates
First available in Project Euclid: 21 February 2003

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1045861514

Digital Object Identifier
doi:10.2178/jsl/1045861514

Mathematical Reviews number (MathSciNet)
MR1959320

Zentralblatt MATH identifier
1051.03053

Citation

Givant, Steven. Inequivalent representations of geometric relation algebras. J. Symbolic Logic 68 (2003), no. 1, 267--310. doi:10.2178/jsl/1045861514. https://projecteuclid.org/euclid.jsl/1045861514


Export citation

References

  • H. Andréka, S. Givant, and I. Németi Decision problems for equational theories of relation algebras, Memoirs of the American Mathematical Society, vol. 126, no. 604, Providence RI,1997.
  • M. K. Bennett Affine and projective geometry, John Wiley & Sons Inc., New York,1995.
  • R. H. Bruck and H. J. Ryser The nonexistence of certain finite projective planes, Canadian Journal of Mathematics, vol. 1 (1949), pp. 88--93.
  • H. S. M. Coxeter Projective geometry, Springer-Verlag, New York,1987.
  • P. Dembowski Finite geometries, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 44, Springer-Verlag, New York,1968.
  • S. Givant Universal classes of simple relation algebras, Journal of Symbolic Logic, vol. 64 (1999), pp. 575--589.
  • R. Hartshorne Foundations of projective geometry, W. A. Benjamin, Inc., New York,1967.
  • R. Hirsch and I. Hodkinson Step by step---building representations in algebraic logic, Journal of Symbolic Logic, vol. 62 (1997), pp. 225--279.
  • B. Jónsson Representation of modular lattices and of relation algebras, Transactions of the American Mathematical Society, vol. 92 (1959), pp. 449--464.
  • B. Jónsson and A. Tarski Boolean algebras with operators. Part II, American Journal of Mathematics, vol. 74 (1952), pp. 127--162.
  • C. W. H. Lam, G. Kolesova, and L. Thiel A computer search for finite projective planes of order $9$, Discrete Mathematics, vol. 92 (1991), pp. 187--195.
  • C. W. H. Lam, L. Thiel, and S. Swiercz The nonexistence of finite projective planes of order $10$, Canadian Journal of Mathematics, vol. 41 (1989), pp. 1117--1123.
  • R. C. Lyndon The representation of relational algebras, Annals of Mathematics, vol. 51 (1950), pp. 707--729.
  • J. D. Monk On representable relation algebras, Michigan Mathematical Journal, vol. 11 (1964), pp. 207--210.
  • T. G. Room and P. B. Kirkpatrick Miniquaternion geometry, Cambridge University Press, London,1971.
  • V. Stebletsova Algebras, relations and geometries (an equational perspective), Ph.D. Thesis, Publications of the ZENO Institute of Philosophy, vol. 32, University of Utrecht, Utrecht,2000.
  • V. Stebletsova and Y. Venema Undecidable theories of Lyndon algebras, Journal of Symbolic Logic, vol. 66 (2001), pp. 207--224.
  • F. W. Stevenson Projective planes, W. H. Freeman and Company, San Francisco, CA,1972.
  • A. Tarski On the calculus of relations, Journal of Symbolic Logic, vol. 6 (1941), pp. 73--89.
  • A. Tarski and S. Givant A formalization of set theory without variables, Colloquium Publications, vol. 41, American Mathematical Society, Providence, RI,1987.
  • O. Veblen and J. M. Wedderburn Non-Desarguesian and non-Pascalian geometries, Transactions of the American Mathematical Society, vol. 8 (1907), pp. 379--388.